Does it help to take non-steroidal anti-inflammatory drugs like ibuprofen for colds?

Yes, they can reduce some cold symptoms. But don’t expect miracles. And do take these medications – dubbed NSAIDS – judiciously, because they carry significant side effects such as gastrointestinal bleeding.

In a recent review of nine randomized, controlled studies of NSAIDS published by the Cochrane Collaboration, an international nonprofit that analyzes health care information, researchers from the Kangdong Sacred Heart Hospital in South Korea concluded that NSAIDS can help with the aches and pains of the common cold, though not the pain of sore throats. The review, which involved 1,064 patients, showed that NSAIDS don’t help with coughs and runny noses, but they may reduce sneezing.

This somewhat-baffling picture makes sense to Dr. J. Owen Hendley, a rhinovirus specialist and professor of pediatrics at the University of Virginia School of Medicine. NSAIDS probably don’t help with sore throats, he said, because sore throats are caused by irritating substances that drip down directly from the nose and thus may not be affected by systemic medications like NSAIDS, which circulate to the whole body through the blood.

Even so, he said it’s reasonable to take them if you have a cold because they do help with other aches and pains. “The evidence is pretty good that NSAIDS are good for these analgesic effects, the ‘feel bads,’ ” he said.

Dr. Kimon Zachary, an infectious disease specialist at Massachusetts General Hospital, agreed that NSAIDS can help with some symptoms of colds. The Cochrane finding that NSAIDS did seem to help reduce sneezing is somewhat surprising, he added, but may be related to the reduction of inflammation in the nasal passages. The main effect of NSAID medications is to reduce inflammation.

“However, NSAIDS are not completely safe,” he said, “and I would argue that certain individuals should not take them, including those with cardiovascular disease, kidney disease, gastrointestinal disease with risk of bleeding, those on anticoagulation [blood thinning] therapy.”